Alert archive / Connecticut / Flash Flood Warnings in 2024

Flash Flood Warning 2, NWS Albany, NY

June 30, 2024Northwest Hills Planning Region, Connecticut

NWS Albany, NY issued this flash flood warning at Jun 30, 2024, 1:47 PM EDT for Northwest Hills Planning Region, Connecticut. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 30, 2024, 1:47 PM EDT (17:47 UTC)
Expired
Jun 30, 2024, 5:00 PM EDT
In force
3 hr
Issued by
NWS Albany, NY
Area
Storm-based polygon
Flood severity
None

County Northwest Hills Planning Region, CT

The radar

The Brookhaven radar (KOKX), 85 km from the middle of the area, began a volume at 17:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 30, 1:47 PM EDTRAIN 1.44Thomaston, CT6-hour rainfall.
Jun 30, 1:47 PM EDTRAIN 1.5Oakville, CT6-hour rainfall.
Jun 30, 2:00 PM EDTFLASH FLOOD5 Ene New Milford, CTRoute 199 Roxbury Rd washout in Washington.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 13 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 5.8 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2024-06-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 856 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2024-06-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 79 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
856 J/kg
Mixed-layer CIN
-133 J/kg
Mixed-layer LCL
1165 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
79 m²/s²
0-3 km storm-relative helicity
66 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.7

Open this sounding in Storm Lab

The text

As transmitted.

175 
WGUS51 KALY 301747
FFWALY
CTC005-302100-
/O.NEW.KALY.FF.W.0002.240630T1747Z-240630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albany NY
147 PM EDT Sun Jun 30 2024

The National Weather Service in Albany has issued a

* Flash Flood Warning for...
  Southern Litchfield County in northern Connecticut...

* Until 500 PM EDT.

* At 147 PM EDT, Doppler radar indicated thunderstorms producing 
  heavy rain across the warned area. Between 1.5 and 2.5 inches of 
  rain have fallen. The expected rainfall rate is 2 inches in 1 
  hour. Additional rainfall amounts up to 2 inches are possible in 
  the warned area. Flash flooding is ongoing or expected to begin 
  shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar.

  IMPACT...Flash flooding of small creeks and streams, urban
           areas, highways, streets and underpasses as well as
           other poor drainage and low-lying areas.

* Some locations that will experience flash flooding include...
  New Milford, Thomaston, Woodbury Center, Oakville, New Preston, 
  Northwest Harwinton, Terryville, Watertown, Plymouth, Woodbury, 
  Bethlehem, Washington, Morris, Roxbury, Bridgewater, Gulls Hollow, 
  Bethlehem Village, Hotchkissville, Lakeside and Horse Heaven.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood 
deaths occur in vehicles.

&&

LAT...LON 4176 7301 4164 7298 4163 7302 4161 7302
      4161 7306 4159 7306 4159 7308 4157 7309
      4156 7316 4152 7316 4151 7332 4149 7333
      4147 7331 4149 7337 4151 7339 4149 7344
      4165 7344 4178 7302

FLASH FLOOD...RADAR INDICATED
EXPECTED RAINFALL RATE...2 INCHES IN 1 HOUR

$$

JPV
1 follow-up statement
423 
WGUS71 KALY 302103
FFSALY

Flash Flood Statement
National Weather Service Albany NY
503 PM EDT Sun Jun 30 2024

CTC005-302113-
/O.EXP.KALY.FF.W.0002.000000T0000Z-240630T2100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Litchfield CT-
503 PM EDT Sun Jun 30 2024

...FLASH FLOOD WARNING HAS EXPIRED FOR SOUTHERN LITCHFIELD COUNTY...

Flood waters have receded. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

&&

LAT...LON 4176 7301 4164 7298 4163 7302 4161 7302
      4161 7306 4159 7306 4159 7308 4157 7309
      4156 7316 4152 7316 4151 7332 4149 7333
      4147 7331 4149 7337 4151 7339 4149 7344
      4165 7344 4178 7302

$$

JPV

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albany, NY wrote its last area forecast discussion before this flash flood warning went out at Jun 30, 1:32 PM EDT, 15 minutes earlier.

Area forecast discussion, Jun 30, 1:32 PM EDT, 15 minutes before
AREA FORECAST DISCUSSION
National Weather Service Albany NY
132 PM EDT Sun Jun 30 2024

.SYNOPSIS...
A cold front will bring scattered showers and thunderstorms
today, some of which could be strong to severe, mainly south and
east of Albany. Monday will be cooler and less humid with
isolated showers possible. Fair and warmer conditions return for
Tuesday and Wednesday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
As of 132 PM EDT...Severe Thunderstorm Watch #489 continues
until 7 pm this evening from the Capital Region on south and
eastward.

Our area remains within a very moist air mass ahead of an
approaching frontal boundary that is currently located over
the Finger Lakes and heading into central NY. Dewpoints are in
the mid 60s to lower 70s, with temps into the 80s for many spots
that haven't seen a storm yet today. SPC Mesoanalysis shows
MLCAPE values range from around 500 J/kg across northern areas
to nearly 2000 J/kg across the lower Hudson Valley and coastal
CT. Although the 12z KALY sounding showed fairly weak lapse
rates aloft, the ample instability will come together with
abundant shear (0-6 km bulk shear values around 40-50 kts) to
allow for a risk for severe storms. While a severe storm can't
be ruled out across the entire area, the highest risk will be
for areas south and east of the Capital Region, where SPC has
upgraded to an "enhanced risk" (level 3 of 5) for today. The
main risk will be for damaging winds, as strong unidirectional
flow will be favorable for damaging winds within bowing segments
and along strongest parts of lines and clusters.

An initial line of thunderstorms has been impacting the region.
These storms spread from the Catskills across the mid Hudson
Valley and southern Taconics and are now impacting NW CT.
Widespread wind damage has been occurring with these storms,
with numerous reports of trees and wires downed from the wind.
These storms will continue to impact Dutchess and Litchfield
Counties over the next hour or so.

Behind these storms, some cellular activity is occurring to the
north, but these cells are mainly showers and not strong at this
time. CAMs suggest an additional broken line of storms may
develop just ahead of the actual cold front this afternoon for
southern areas once again, but it will depend on how much
instability can become re-established behind this initial batch
of storms.

In addition, any thunderstorms could contain torrential
downpours today given PWAT's 1.50-1.75" and some possibility for
training and backbuilding of cells. However, coverage of storms
and speed of the storms should help limit the threat for flash
flooding, so this is more of an isolated threat for today. Some
minor flooding may be occurring in NW CT with the current
storms, especially in urban and poor draiange areas and a Flood
Advisory is in effect for there.

High temperatures should reach the lower/mid 80s in many valley
areas today, and possibly the upper 80s across portions of the
mid Hudson Valley, where heat indices could briefly reach the
mid 90s before cooling from thunderstorms occurs.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH TUESDAY NIGHT/...
Any lingering showers/thunderstorms should taper off this
evening across the mid Hudson Valley and NW CT. Additional
isolated/scattered showers may develop later tonight as upper
level trough approaches. Elsewhere, partly to mostly cloudy and
turning less humid with low temps mainly in the 50s.

Upper level trough will traverse the region Monday, and may
produce isolated showers, especially for areas east of the
Hudson River. There could be enough instability for some thunder
within the tallest convective elements. Otherwise, it will
become breezy and less humid, with max temps mainly in the 70s
in valley areas and 65-70 across higher terrain areas.

Mainly clear and quite cool Monday night, with low temps in the
upper 40s to lower/mid 50s for most areas. Some portions of the
southern Adirondacks could drop into the upper 30s to lower 40s.

Mostly sunny and warmer for Tuesday, with partly cloudy skies
and milder temps Tuesday night. Highs Tuesday rebounding into
the lower/mid 80s for lower elevations and mid/upper 70s across
higher terrain. Lows Tuesday night in the mid 50s to lower 60s.

&&

.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
High pressure will be centered off the New England coast as
southerly return flow resumes across the region. A warm front will
lift northward across the area. The best forcing will remain to our
north and west so another dry day is expected. Highs will rise into
the lower to mid-80s across the valleys and mid to upper 70s across
the higher elevations with continued comfortable humidity levels.

A cold front associated with an area of low pressure tracking well
northward into Quebec will slowly cross the region Wednesday night
into Thursday, Independence Day. Showers and a few thunderstorms
will likely accompany the front during this time. Instability looks
rather weak so the severe weather threat looks low at this time.
Precipitable water values may increase to over 1.50 inches, so some
heavy downpours are possible. Will monitor trends over the coming
days. Otherwise, it looks to be a very warm and humid day for July
Fourth with highs reaching the mid to upper 80s across many valley
areas with some lower 90s across the mid-Hudson Valley (upper 70s to
lower 80s in the higher elevations).

The front looks to lift back northward as a warm front Friday into
next weekend as another upper trough approaches from the west. This
will keep a chance for showers and thunderstorms around each day for
the rest of the long term period.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Through 12z/Mon...Cigs will trend to VFR this morning along with
mainly dry weather. Showers west of KALB are expected to
dissipate before arriving later this morning. Even if they do
arrive, no restrictions to cigs or vsbys are expected. A round
of showers and thunderstorms will redevelop this afternoon and
track eastward, mainly affecting KALB/KPOU/KPSF. Best
thunderstorm chances are at KPOU/KPSF where TEMPOS for
thunderstorms were included between 17- 20z/Sun. Only a shower
TEMPO was included at KALB. IFR/MVFR conditions are possible in
any shower or thunderstorm this afternoon. Strong winds are
possible in any thunderstorm at KPOU. It is also possible a
second line of showers and thunderstorms passes through KPOU
after 20z/Sun, but will only include a VCSH for then and allow
later TAF issuances make adjustments if needed.

Showers will end and clouds will briefly decrease in coverage
before patchy low clouds develop overnight along with an
isolated shower mainly near KGFL. KPSF is most favored for MVFR
cigs. Will leave all other TAF sites SCT for now due to lower
confidence.

Wind will become south to southwesterly at 10-15 kt with a few
higher gusts to around 25 kt, then shift west to northwesterly
this afternoon and evening at similar speeds. Wind will become
northerly at around 10 kt overnight.

Outlook...

Monday Night: No Operational Impact. NO SIG WX.
Tuesday: No Operational Impact. NO SIG WX.
Tuesday Night: No Operational Impact. NO SIG WX.
Wednesday: No Operational Impact. NO SIG WX.
Wednesday Night: Moderate Operational Impact. Chance of SHRA...TSRA.
Independence Day: Low Operational Impact. Slight Chance of SHRA...TSRA.

&&

.HYDROLOGY...
Abundant moisture (PWAT's 1.5-2 inches, especially areas
south/east of Albany) and relatively warm cloud depths will
promote efficient rainfall rates in showers and thunderstorms
today. Rainfall rates could reach or exceed one inch/hour within
thunderstorms, especially south and east of Albany this
afternoon.

Localized flooding of urban, low lying and poor drainage areas
will be possible where thunderstorms occur. Isolated flash
flooding is also possible where multiple heavy downpours occur.

&&

.ALY WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...None.
MA...None.
VT...None.

&&

SYNOPSIS...SND/KL
NEAR TERM...Frugis/KL
SHORT TERM...KL
LONG TERM...Rathbun
AVIATION...Rathbun
HYDROLOGY...SND/KL
Hazardous weather outlook, Jun 30, 4:10 AM EDT, 9 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Albany NY
410 AM EDT Sun Jun 30 2024

CTZ001-013-MAZ001-025-NYZ032-033-038>043-047>054-058>061-063>066-
082>084-VTZ013>015-011100-
Northern Litchfield-Southern Litchfield-Northern Berkshire-
Southern Berkshire-Northern Herkimer-Hamilton-Southern Herkimer-
Southern Fulton-Montgomery-Northern Saratoga-Northern Warren-
Northern Washington-Schoharie-Western Schenectady-
Eastern Schenectady-Southern Saratoga-Western Albany-Eastern Albany-
Western Rensselaer-Eastern Rensselaer-Western Greene-Eastern Greene-
Western Columbia-Eastern Columbia-Western Ulster-Eastern Ulster-
Western Dutchess-Eastern Dutchess-Northern Fulton-Southeast Warren-
Southern Washington-Bennington-Western Windham-Eastern Windham-
410 AM EDT Sun Jun 30 2024

This Hazardous Weather Outlook is for northwestern Connecticut,
western Massachusetts, eastern New York and southern Vermont.

.DAY ONE...Today and tonight.

The Storm Prediction Center has placed most of western New England,
the mid Hudson Valley and southern Taconics of eastern New York
within a Slight Risk for severe thunderstorms, with a Marginal Risk
for severe thunderstorms across the remainder of eastern New York.
Isolated to scattered damaging thunderstorm wind gusts will be
possible. In addition, a tornado or two can not be ruled out within
the Slight Risk area.

Locally heavy rain will be possible within thunderstorms. Isolated
flash flooding is possible in any areas where multiple heavy
downpours occur.

Heat indices may briefly reach the mid 90s across portions of the mid
Hudson Valley region.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

There is a chance of thunderstorms Wednesday night into Thursday, and
again on Saturday.

Heat indices may reach the mid 90s across portions of the mid Hudson
Valley on Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Jun 30, 1:02 PM EDT, 45 minutes before
Special Weather Statement
National Weather Service Albany NY
102 PM EDT Sun Jun 30 2024

NYZ064>066-301730-
Eastern Dutchess NY-Western Dutchess NY-Eastern Ulster NY-
102 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN DUTCHESS COUNTY THROUGH
130 PM EDT...

At 102 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Marlboro to near Montgomery. Movement was
east at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Beacon, Wappingers Falls, Fishkill, Hopewell Junction, Marlboro,
Myers Corner, East Fishkill, Beekman, Stormville, Knapps Corner,
Swartoutville, Brockway, Green Haven, New Hamburg, Glenham, Crown
Heights, Poughquag, Beacon Hills, Lomala, and Stoneco.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
east central New York.

&&

LAT...LON 4145 7400 4152 7400 4154 7399 4158 7395
      4159 7395 4158 7405 4160 7406 4165 7399
      4162 7358 4151 7371 4149 7394 4144 7398
      4145 7399
TIME...MOT...LOC 1702Z 282DEG 28KT 4163 7397 4145 7418

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TWH
Local storm report, Jun 30, 1:05 PM EDT, 42 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
105 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1114 AM     Tstm Wnd Dmg     2 NE Phoenicia          42.11N 74.29W
06/30/2024                   Ulster             NY   Dept of Highways

            Route 214 closed due to tree down at Willa
            Ln. Time estimated from radar.

&&
Local storm report, Jun 30, 1:10 PM EDT, 37 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
110 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1149 AM     Tstm Wnd Dmg     2 SE Lake Katrine       41.96N 73.97W
06/30/2024                   Ulster             NY   Dept of Highways

            Route 32 closed due to tree down at Ulster
            Landing Rd. Time estimated from radar.

&&
Local storm report, Jun 30, 1:24 PM EDT, 23 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
124 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1255 PM     Tstm Wnd Dmg     3 NNE Torrington        41.87N 73.12W
06/30/2024                   Litchfield         CT   Public

            Tree down on wires on Sawmill Hill Rd. Time
            estimated from radar.

&&
Local storm report, Jun 30, 1:31 PM EDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Albany NY
131 PM EDT Sun Jun 30 2024

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1133 AM     Tstm Wnd Dmg     5 SSE West Shokan       41.90N 74.24W
06/30/2024                   Ulster             NY   Fire Dept/Rescue

            Tree and wires down on Crispell Rd. Time
            estimated from radar.

&&
Special weather statement, Jun 30, 1:47 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Albany NY
147 PM EDT Sun Jun 30 2024

CTZ013-301815-
Southern Litchfield CT-
147 PM EDT Sun Jun 30 2024

...STRONG THUNDERSTORMS WILL IMPACT SOUTHWESTERN LITCHFIELD COUNTY
THROUGH 215 PM EDT...

At 147 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near New Milford to Brookfield to near Danbury.
Movement was southeast at 30 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Milford, Woodbury Center, Woodbury, Roxbury, Bridgewater,
Candlewood Springs, Kinneys Corners, Candlewood Point, River Road
Reserve, Candlewood Trails, Pomeraug, Judds Bridge, Roxbury Station,
Lanesville, Bridgwater Green, Birch Groves, Still River, and Mead
Corners.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 700 PM EDT for
northern Connecticut.

&&

LAT...LON 4149 7337 4151 7339 4149 7344 4152 7344
      4155 7346 4160 7336 4153 7316 4152 7316
      4151 7320 4151 7332 4149 7333 4147 7331
      4147 7333
TIME...MOT...LOC 1747Z 292DEG 26KT 4154 7336 4147 7339 4140 7352

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH

TWH

The office that day

Everything else NWS Albany, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 30, 12:23 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region37 min
Jun 30, 12:55 PM EDTSevere Thunderstorm WarningALYNorthwest Hills Planning Region35 min
Jun 30, 12:58 PM EDTSpecial Weather StatementALY32 min
Jun 30, 1:20 PM EDTAreal Flood AdvisoryALYNorthwest Hills Planning Region115 min
Jun 30, 1:47 PM EDTSpecial Weather StatementALY28 min

Nearby

Flash Flood Warnings in Connecticut, 2024Every flash flood warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.